Can Medication Cause Tinnitus and Then Make It Continue to Worsen?

Discussion in 'Support' started by Hil, Jun 17, 2016.

tinnitus forum
    1. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      I have been searching quite a while for info on this and coming up empty. Can a medication not only cause tinnitus, but ALSO make it continually worsen (in particular, make you continually get more and more new tinnitus sounds) while you remain on the med.?
       
    2. Richard zurowski

      Richard zurowski Member Benefactor

      Location:
      England
      Tinnitus Since:
      27/12/2012
      Cause of Tinnitus:
      Ear infection.
      @Hil . Most certainly there are pharmaceutical drugs out there that can bring on tinnitus.
       
    3. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      But can they cause new tinnitus sounds to keep appearing while you stay on the med?
       
    4. Cityjohn
      Studious

      Cityjohn Member Team Research

      Location:
      Amsterdam
      Tinnitus Since:
      5:10 PM 03/02/2016
      Cause of Tinnitus:
      Food poisoning.
      Hah, I read meditation :)

      Yes. To which medication specifically are you referring?
       
      • Agree Agree x 1
    5. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      Meditation causing tinnitus, that's a new one! :)
      Referring specifically to Lexapro.
       
    6. Mike TerMaaten

      Mike TerMaaten Member Benefactor

      Location:
      California
      Tinnitus Since:
      April 20, 2013
      Cause of Tinnitus:
      2013 GMC Sierra pickup truck
      the answer is YES

      msg is a chemical found in certain resturant-prepared foods ..and it will initiate/ cause ..or perpetuate Tinnitus.


      why don't you tell us the med you take ..or the med you're thinking/ concerned about

      i personally am less knowledgable on the Medication aspect ( and other internal causes of Tinnitus ) than External Causes ( such as noise, Pro Audio Speakers, concerts and so on


      if ya Spend a lot of time here ( here at TinnitusTalk ) ..pretty sure you'll find the information you're seeking


      EDIT - Hey alright.... CityJohn and you both replied when i was writing..

      Ask CityJohn if something ( chemical, synthetic substance or medication ) you ingest (eat ) can cause T. .....YES !
       
      • Like Like x 1
    7. Richard zurowski

      Richard zurowski Member Benefactor

      Location:
      England
      Tinnitus Since:
      27/12/2012
      Cause of Tinnitus:
      Ear infection.
      Who knows!! I don't think you can definitely say for sure that you can get different sounds of tinnitus from certain drugs.
       
    8. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      Lexapro
       
    9. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      I know that many drugs can be ototoxic and can cause tinnitus, but I've never heard of them causing you to keep getting new tinnitus sounds as time goes on. That's what's been happening with me. I don't know if my tinnitus is caused by my Lexapro, but it started a few weeks after beginning it.

      It also started while in protracted withdrawals from Cymbalta. From what information I've been able to gather, it is unlikely that Cymbalta withdrawal would be causing me to still be getting new tinnitus sounds at this point (9 months after stopping). But the protracted withdrawals I am in, I was told (in the hospital) could go on for 2-3 years. (As in, it could take that long for my nervous system to restabilize. I had a severe reaction to going off Cymbalta.)

      The reason I ask is, there is a question right now as to whether I should increase my dose of Lexapro or not. I don't want to increase if it could make my tinnitus worse. I want to make an educated decision on this. Doctors I have seen have not had any knowledge of this.
       
    10. Cityjohn
      Studious

      Cityjohn Member Team Research

      Location:
      Amsterdam
      Tinnitus Since:
      5:10 PM 03/02/2016
      Cause of Tinnitus:
      Food poisoning.
      You're using a pretty heavy brain chemistry altering drug. The problem with these drugs is that your body will adapt the production of brain chemicals to the new situation. Once you go off them you're gonna have a bad time.

      I don't see a direct connection to the auditory system and can't find any literature on it, but I would still suggest you search hard and find any other way to improve your well being without the use of more drugs.
      If your doctor can't tell you what's going on you might suggest he provides you with a reference for someone that can.
       
      • Like Like x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.